Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    Can osteoporosis affect my teeth?

    It recently occurred to me that osteoporosis could affect the bone around my jaw and thus impact my dental health. Can osteoporosis affect my teeth and what can I do about this?
  • Find a professional to answer your question

  • 5

    Thanks

    Dr Paul Coceancig

    Oral and Maxillofacial Surgeon

    I am a specialist oral & maxillofacial surgeon based in Sydney and Newcastle, Australia. I graduated in medicine from the University of Otago, and in … View Profile

    Osteoporosis cannot directly effect the health of your teeth. Treatments for osteoporosis can complicate healing after the extraction of teeth.

    If you are going to have treatment with Avanza or Fosamax or any of the other “bisphosphonate” range of osteoporosis medications, then you should have an asessment of your dental health given by a dental professional who understands the importance of your upcoming medical treatment.

    If you need to have teeth extracted, then that can be safely done before you start your osteoporosis medications.

    Once you have started your osteoporosis medications however, your GP would be required to refer you to an oral & maxillofacial surgeon for mangament of any dental extractions that you may need.

    I hope that helps.

    http://www.profilo.com.au

  • 2

    Thanks

    Jaffar Dental - Trusted and Established since 1997. We are a family owned General Dental Practice offering a friendly and caring environment in Waterford QLD. … View Profile

    Not Significantly. Osteoporosis can have some inconsistant effects on the health of the gums attached to the teeth. Sometimes the gum can recede. Osteoporosis can cause weak points to develop in the jaw and jaw joint.

  • 1

    Thanks

    Osteoporosis is not commonly seen as a cause of tooth loss or other tooth problems. Osteoporosis can often be treated by medical practitioners with bisphosphonate medications that slow the loss of bone density. Unfortuneately the active medication seems to selectively deposit in the special alveolar bone that supports teeth. All patients considering starting bisphosphonate therapy should have a dental checkup and x-rays before commencing the doctor prescribed medication as after the medications are started it may be impossible to do emergency extractions and medication must be stopped for at least 4 months before teeth can be extracted; or for patients on high bisphosphonate doses, for treatment of bone cancer, there may only be the choice to retain the tooth or tooth roots with root canal treatment and root canal fillings. 

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question

Empowering Australians to make better health choices